Kentucky, 2022Damaging Wind in Kentucky, July 17, 2022
July 17, 2022 · NWS PAH · 1 event in 1 county or zone
An isolated microburst caused extensive damage at a resort community. A small cluster of intense thunderstorms over the northern end of the Land Between The Lakes area was responsible for the microburst.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated microburst caused extensive damage at a resort community. A small cluster of intense thunderstorms over the northern end of the Land Between The Lakes area was responsible for the microburst. A cold front extended from northwest Indiana across central Illinois and central Missouri. Thunderstorms developed in the warm and moist southwest flow ahead of this front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 2:08 AM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 17, 2:08 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
308 AM CDT Sun Jul 17 2022
.SHORT TERM...(Today through Monday night)
Issued at 305 AM CDT Sun Jul 17 2022
Upper level energy will continue to move southeast across the
region as a slow moving trof advances across the Upper Midwest,
Great Lakes and Ohio Valley through tonight. We continue to see an
uptick in showers and a few thunderstorms across the area early
this morning. This trend will continue through the day. Should we
attain decent instability this afternoon and evening, we may see a
few strong to locally severe thunderstorms as we also see better
mid level lapse rates and a slight increase in overall shear.
Locally heavy rain is also a concern through tonight. Most of the
rain will be beneficial as antecedent soil moisture conditions
show us anomalously dry.
The chance for showers and thunderstorms will diminish from
northwest to southeast Monday through Monday night. We stayed fairly
close to NBM for temps. Readings early this morning running warmer
than forecast. Used better verifying LAV, GLAMP through daybreak.
We blended CONSShort guidance in for the rest of the day, to lower
temps slightly from southern IL into southwest IN. Rainfall amounts
overall should range from near 1 inch to a few areas seeing up to
2 inches. Locally higher amounts will be possible.
.LONG TERM...(Tuesday through Saturday)
Issued at 305 AM CDT Sun Jul 17 2022
Hot and dry conditions will be the main story from Tuesday into next
weekend. The highest heat indices will likely occur Wednesday, when
it appears peak heat indices will exceed 105.
The heat will start to build from west to east on Tuesday as the
Plains 500 mb ridge elongates eastward. Westernmost areas around
kpof will likely reach the upper 90s for actual high temps, while
highs struggle to reach 90 in sw Indiana.
On Wednesday, a narrow plume of 850 mb temps around 25C will extend
eastward from the Plains to the lower Ohio Valley. These are among
the highest 850 temps so far this year. Actual highs will likely
eclipse 100 in se Missouri, while places farther east will reach the
mid to upper 90s. An increasing westerly component to the surface
winds could lower dew points a tad, but heat indices will still
climb above 105 in most places.
Wednesday night, a strong 500 mb shortwave will move east-southeast
across the Great Lakes region. An associated cold front or surface
trough will cause winds to shift into the northwest. Dew points will
be several degrees lower Thursday and Friday. Actual highs will be a
few degrees cooler, but still in the 90s. It appears peak heat
indices will be just a bit shy of the century mark Thursday.
Saturday, the ecmwf and gfs ensemble means indicate the 500 mb ridge
will build strongly eastward into the lower Ohio Valley. This will
result in another uptick in temps, similar to Wednesday's readings.
Little if any rainfall is expected through the period. The weak
frontal passage Wednesday night still looks to be dry, though an
isolated thunderstorm is possible. Very warm temps near 20 Celsius
in the 750 to 800 mb layer will tend to act as a cap.
&&
.AVIATION...
Issued at 1205 AM CDT Sun Jul 17 2022
In general, cigs/vsbys across the region are expected to stay VFR
through mid-morning Sun. However, brief reductions in vsby may occur
with shower and mostly isolated tstm activity that will continue to
develop and move in overnight from the northwest. The area with the
greatest probability of MVFR cigs will be southern IL/southwestern
IN from mid-morning through much of the afternoon. This will be tied
with the best probability of rainfall, which will likely restrict
vsbys intermittently. Winds outside of tstms will be on the light
side and mainly southwesterly to southerly overnight, picking up
only a little (AOB 10 knots sustained) in the daytime, but may tend
to be quite variable in direction through the period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
CN/MY/DB
Hazardous weather outlook, Jul 17, 2:13 AM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
313 AM CDT Sun Jul 17 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
313 AM CDT Sun Jul 17 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a chance for a few strong to locally severe thunderstorms
across the area through tonight. The best chance should be this
afternoon and evening. Damaging wind is the most likely hazard.
Hail up to or slightly greater than 1 inch is possible. A brief
tornado or two may occur, and produce narrow paths of wind damage
similar to any straight line wind damage.
Locally heavy rain is possible through tonight. While most of the
area will benefit from the heavier rainfall, isolated instances
of minor flooding cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorm chances will diminish from northwest to southeast
Monday through Monday night.
Daily peak heat indices are forecast to become potentially
hazardous Tuesday and Wednesday. Peak heat indices will likely
reach at least 100 degrees on Tuesday and 105 on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested later this afternoon and
evening.
Thunderstorm Wind, Lyon
- When
- July 17, 4:10 AM CST
- Where
- Lyon County, Kuttawa to 2 mi S of Kuttawa
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $3.0 million
- Reported by
- Emergency Manager
- Coordinates
- 37.070, -88.120
The community of Kuttawa was struck by a microburst that downed numerous trees. Some of the trees were two to three feet in diameter. Extensive damage occurred at Kuttawa Harbor. Numerous boats and docks were damaged in the harbor. Three docks were extensively damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 17 to 18, 20226 deaths · 4 events
- Dust Storm and Damaging Winds in Arizona, July 17, 20221 injured · $5.2 million · 87 kt wind · 28 events
- Excessive Heat in Utah, July 17, 20221 death · 2 events
- Tornadoes and Flood in Ohio, July 17, 20223 injured · $260,000 · EF0 · 3 events
- Damaging Winds in Arkansas, July 17, 2022$300,000 · 70 kt wind · 4 events
- Flood and Hail in Michigan, July 17 to 21, 2022$144,000 · 1.25 in hail · 12 events
- Dust Storm and Hail in Arizona, July 17, 2022$187,000 · 1 in hail · 5 events
- Excessive Heat and Heat in Tennessee, July 17 to 21, 202247 events
- Excessive Heat in Texas, July 17 to 20, 202246 events
- Flash Flood in Ohio, July 17, 2022$50,000 · 1 event
- Damaging Winds in Missouri, July 17, 2022$40,000 · 61 kt wind · 2 events
- Damaging Winds in Virginia, July 17, 2022$31,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035803.